Women's Health

Babies at risk from ingesting opioids mixed with animal tranquilizer

ProDentim


By Alan Mozes

health day reporter

WEDNESDAY, Dec. 28, 2022 (HealthDay News) — When a toddler or infant accidentally ingests a prescription opioid medication, the immediate results can prove deadly, experts warn.

But another disturbing new dynamic is brewing in the United States, a just-published study reveals: pediatric poisonings from a particularly deadly combo – a powerful synthetic opioid known as fentanyl and a powerful veterinary sedative called xylazine. .

“Infants or toddlers exposed to fentanyl are at risk of dying,” even without the added threat of xylazine, said lead author Dr. Stephanie Deutsch, medical director of the Nemours CARE program at Nemours Children’s Health in Wilmington, Of the.

In both children and adults, fentanyl rapidly slows breathing and heart rate while causing an altered mental status.

And in the world of overdose deaths, that risk is increasingly common, the new study authors pointed out. While fentanyl exposure alone accounted for 14% of overdose deaths in the United States in 2010, that figure jumped to nearly 60% in 2017.

The good news: When children or adults poisoned with fentanyl are offered prompt access to naloxone, an opioid overdose reversal drug, life-threatening cardiorespiratory arrest can often be prevented, Deutsch said.

The bad news: Xylazine is not an opioid and there is no known antidote or medication to reverse its effects, she said.

While xylazine can provide significant pain relief and muscle relaxation when used to treat large animals (such as cattle and horses), an adult or child who is exposed to xylazine-opioid combinations may suffer from severe respiratory and central nervous system depression and cardiovascular effects that are unresponsive to naloxone, Deutsch noted.

On the street, the xylazine-opioid combo is commonly sold as “anastesia de caballo” (tranquilizer for horses), “tranq” or “cut sleep”, noted Deutsch and his colleague and co-author from Nemours, the Dr Allan De Jong.

The combo is increasingly sought after by recreational drug users looking for a prolonged and euphoric high, despite the risks.

A database of fatal drug overdoses in 38 states and Washington, DC, cited by Deutsch and De Jong, shows that quest is gaining momentum.

Since 2019, adult overdose deaths involving opioids mixed with xylazine — a drug that has been around since 1962 but has never been approved for human use — have been on the rise.

Opioid-xylazine poisoning in infants and toddlers is another matter altogether, the study authors pointed out.

By definition, these children are unwitting victims, poisoned due to the negligence or poor choices of the adult caretakers who bring the deadly combo into the house.

Three recent cases cited in the new study underscore this point in gruesome detail.

One involved a 15-month-old boy who went into cardiac arrest after turning limp and blue in a car seat after being exposed to the deadly combination of drugs, presumably through his mother, who had nearly die a week earlier from a similar exposure.

Another involved a 7-month-old boy who collapsed after being exposed to a parental hideout.

And a third involved a 19-month-old boy who went into cardiac arrest while strapped into a car seat, likely due to exposure from his parents.

On the one hand, Deutsch said, “infants and toddlers are prone to accidental and exploratory ingestions and exposures due to their developmental curiosity and hand-to-mouth behaviors,” facilitated by close proximity to parental supply. Most pediatric fentanyl-xylazine overdoses are accidental, she added.

But there are also cases where caregivers deliberately administer the drug combo to an infant or child, in order to “modify behaviors”.

In the three cases cited in the study, the children survived after treatment in the emergency room. “(But) some infants have died from xylazine exposure,” Deutsch noted.

So what can we do?

“Families and carers should always ensure that medicines and anything else that could be harmful to children are kept in high places – preferably in locked cupboards,” said Dr Danielle Orsagh-Yentis. She is an assistant professor in the Department of Pediatrics at Vanderbilt University in Nashville, Tennessee, who reviewed the new study results.

“If anyone thinks their child may have ingested a substance like this, they should contact the poison control center immediately,” she added.

Deutsch agreed that caregivers should take steps to keep the opioid/tranquilizer out of reach of children.

From a broader perspective, Deutsch suggested that the risk of pediatric poisoning could be reduced by ensuring that adults who have a known substance use disorder are referred to treatment programs and get help to manage their addictions.

The results were published online Dec. 23 in the journal Pediatrics.

More information

There is more information about parental drug abuse and the risk it poses to children at the US Substance Abuse and Mental Health Services Administration (SAMHSA).

SOURCES: Stephanie Anne Deutsch, MD, MS, FAAP, medical director, Nemours CARE Program, Nemours Children’s Health, Wilmington, Del; Danielle Orsagh-Yentis, MD, assistant professor, pediatrics, pediatric gastroenterology, hepatology, and nutrition, Vanderbilt University, Nashville, Tennessee; PediatricsDecember 23, 2022, online

webmd-mobihealthnews

alpilean
Back to top button